Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Springfield, MO

July 3, 1997Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 1997, 8:14 PM CDT for Shannon County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 1997, 8:14 PM CDT (01:14 UTC)
Expired
Jul 3, 1997, 9:05 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Shannon County, MO

The radar

The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:50 PM CDTHail 1Eminence, MO
Jul 3, 9:00 PM CDTThunderstorm WindEminence, MOThunderstorm winds downed a few trees near the Powder Mill Ferry Ranger Station.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3487 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3487 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 040115 RRA
SVRSGF
MOC203-040205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT THU JUL 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 905 PM CDT

* SOME AREAS AFFECTED
  ROUND SPRING
  EMINENCE

* AT 812 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
  THIS STORM WAS LOCATED NEAR ROUND SPRING...20 MILES NORTHWEST
  OF EMENINCE AND WAS MOVING EAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR RTOOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.


RIDDLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Jul 3, 2:36 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT THU JUL 3 1997

TEMPERATURES ARE THE MAIN CONCERN FOR THIS FORECAST PACKAGE

ATMOSPHERE PRIMED FOR STRONG TO SEVERE CONVECTION THIS AFTERNOON AS
WARM FRONT MOVES NORTH. 19Z SURFACE ANALYSIS INDICATED THE FRONT FROM
PPF TO BETWEEN JLN AND SGF BASED ON DEWPOINT INCREASES OVER PAST 3
HOURS. OUTFLOW BOUNDARY FROM NORTHERN MISSOURI COMPLEX FROM JUST NORTH
OF SGF TO BETWEEN UNO AND TBN/VIH...AND THIS MAY BE ANOTHER FAVORED
AREA FOR DEVELOPMENT THROUGH SUNSET. 88D VWP WINDS INCREASING AT 10-12
KFT LEVEL. NO PCPN ON KSGF 88D NOW...BUT THAT SHOULD CHANGE SOON.

ONLY SLIGHT DIFFERENCES IN MODEL OUTPUT...WITH THE GENERAL SCENARIO AS
FOLLOWS: SCATTERED THUNDERSTORMS TO FORM ALONG THE FRONT THE REST OF
THIS AFTERNOON...WITH MORE ORGANIZED DEVELOPMENT OVER SOUTHEAST KANSAS.
SYSTEM WILL SPREAD EAST OVERNIGHT AND EXIT THE FORECAST AREA SHORTLY
AFTER SUNRISE. NGM GETS A SLIGHT EDGE TODAY AS IT PRODUCES A MORE
PLAUSIBLE PRECIPITATION FIELD TONIGHT. SEVERE WEATHER THREAT HIGHEST
THIS EVENING...WITH HEAVY RAINFALL OVERNIGHT. WOULD LIKE TO KEEP HEAVY
RAINFALL IN ZONES TONIGHT.

A COOL BUT DRY HOLIDAY WILL THEN FOLLOW WITH TEMPERATURES BECOMING THE
MAIN CONCERN. SGF AND LAKE OF THE OZARKS REGION MAY NOT REACH 80
TOMORROW...WHILE JLN/UNO AREAS SHOULD REACH THE LOWER 80S. WENT A DEGREE
OR TWO COOLER THAN GUIDANCE FRIDAY NIGHT WITH CLEAR SKIES...LIGHT WINDS
AND COOL AIRMASS. NEXT CHANCE OF PRECIPITATION IS SUNDAY AFTERNOON/
EVENING WHEN COLD FRONT MOVES NORTH AGAIN.

SGF BU 063/078 053/085 060 0862-
JLN BU 063/082 054/087 063 0861-

MS

In the hours before

Special weather statement, Jul 3, 2:38 PM CDT, 5 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU JUL 3 1997

...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN
SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA.

THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM
FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI.
WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE
DEVELOPMENT OF THUNDERSTORMS.

ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS
THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON
INTO THIS EVENING.

SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.  HEAVY DOWNPOURS FROM THE STORMS MAY ALSO LEAD TO
LOCALIZED FLOODING.

RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH
OF STORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS
Special weather statement, Jul 3, 2:39 PM CDT, 5 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU JUL 3 1997

...SEVERE THUNDERSTORM CHANCES INCREASING ACROSS THE REGION...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM THAT INCLUDES BOURBON...CRAWFORD AND CHEROKEE COUNTIES IN
SOUTHEAST KANSAS...AND ADJACENT PORTIONS OF NORTHERN OKLAHOMA.

THE ATMOSPHERE ACROSS THE REGION WAS BECOMING MORE UNSTABLE AS A WARM
FRONT MOVES NORTHWARD ACROSS SOUTHERN KANSAS AND SOUTHERN MISSOURI.
WARMER AND MORE HUMID AIR WILL FLOW INTO THE REGION LEADING TO THE
DEVELOPMENT OF THUNDERSTORMS.

ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE NEEDED ACROSS MISSOURI AS
THE ATMOSPHERE DESTABILIZES AND STORMS DEVELOP LATER THIS AFTERNOON
INTO THIS EVENING.

SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.  HEAVY DOWNPOURS FROM THE STORMS MAY ALS&O LEAD TO
LOCALIZED FLOODING.

RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT FOR THE APPROACH
OF STORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR THIS CHANNEL
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS
Special weather statement, Jul 3, 7:51 PM CDT, 23 minutes before
KSZ073-097-101-MOZ082-088-090>098-101>106-040655-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT THU JUL 3 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS UNTIL 9PM...
...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL
2AM...

A WARM FRONT WAS STRETCHED ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS
THIS EVENING. SOUTH OF THIS FRONT THE ATMOSPHERE WAS VERY UNSTABLE WITH
DEWPOINTS IN THE 70S. WITH STRONG UPPER  LEVEL WINDS AND A DISTURBANCE
MOVING OUT OF THE SOUTHERN PLAINS...SEVERE THUNDERSTORMS WILL FORM
ACROSS MOST OF SOUTHERN MISSOURI AND SOUTHEAST KANSAS TONIGHT.

THE SEVERE THUNDERSTORM WATCH COVERS ALL OF SOUTHEAST KANSAS AND A
PORTIONS OF SOUTHERN MISSOURI...GENERALLY SOUTH OF A FORT SCOTT
KANSAS TO SPRINGFIELD TO EMINENCE LINE.

SOME CITIES IN THE WATCH AREA ARE FORT SCOTT KANSAS
...JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS.

SHUMWAY
Special weather statement, Jul 3, 7:52 PM CDT, 22 minutes before
KSZ073-097-101-MOZ082-088-090>098-101>106-040655-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT THU JUL 3 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS UNTIL 9PM...
...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL
2AM...

A WARM FRONT WAS STRETCHED ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS
THIS EVENING. SOUTH OF THIS FRONT THE ATMOSPHERE WAS VERY UNSTABLE WITH
DEWPOINTS IN THE 70S. WITH STRONG UPPER  LEVEL WINDS AND A DISTURBANCE
MOVING OUT OF THE SOUTHERN PLAINS...SEVERE THUNDERSTORMS WILL FORM
ACROSS MOST OF SOUTHERN MISSOURI AND SOUTHEAST KANSAS TONIGHT.

THE SEVERE THUNDERSTORM WATCH COVERS ALL OF SOUTHEAST KANSAS AND A
PORTIONS OF SOUTHERN MISSOURI...GENERALLY SOUTH OF A FORT SCOTT
KANSAS TO SPRINGFIELD TO EMINENCE LINE.

SOME CITIES IN THE WATCH AREA ARE FORT SCOTT KANSAS
...JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES OR WARNINGS.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:19 PM CDTTornado WarningSGFShannon51 min
Jul 3, 9:24 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair51 min
Jul 3, 10:29 PM CDTSevere Thunderstorm WarningSGFVernon66 min
Jul 3, 11:00 PM CDTSevere Thunderstorm WarningSGFCedar60 min
Jul 4, 1:36 AM CDTSevere Thunderstorm WarningSGFDent, Shannon39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.